Alert archive / Louisiana / Flash Flood Warnings in 2009
Flash Flood Warning 13, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 3, 2009, 10:40 AM CDT for 7 parishes in Louisiana; Newton County, Texas. It was in force for 110 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2009, 10:40 AM CDT (15:40 UTC)
- Expired
- May 3, 2009, 12:30 PM CDT
- In force
- 110 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA, Vernon Parish, LA, Newton County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 11:47 AM CDT | FLASH FLOOD | Oakdale, LA | COOP OBSERVER REPORTS SEVERAL STREETS FLOODED IN OAKDALE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2267 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLCH 031540
FFWLCH
LAC003-009-011-039-079-097-115-TXC351-031730-
/O.NEW.KLCH.FF.W.0013.090503T1540Z-090503T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1040 AM CDT SUN MAY 3 2009
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
AVOYELLES PARISH IN CENTRAL LOUISIANA...
THIS INCLUDES THE CITIES OF...SIMMESPORT...MOREAUVILLE...
MARKSVILLE...EFFIE...BUNKIE...BORDELONVILLE...
EVANGELINE PARISH IN CENTRAL LOUISIANA...
THIS INCLUDES THE CITIES OF...VILLE PLATTE...TURKEY CREEK...
MAMOU...
RAPIDES PARISH IN CENTRAL LOUISIANA...
THIS INCLUDES THE CITIES OF...PINEVILLE...HINESTON...GLENMORA...
CHENEYVILLE...BOYCE...ALEXANDRIA...
NORTHERN ST. LANDRY PARISH IN CENTRAL LOUISIANA...
SOUTH CENTRAL NEWTON COUNTY IN SOUTHEAST TEXAS...
ALLEN PARISH IN SOUTHWEST LOUISIANA...
THIS INCLUDES THE CITIES OF...REEVES...OBERLIN...OAKDALE...
MITTIE...ELIZABETH...
SOUTHERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
THIS INCLUDES THE CITY OF FIELDS...
SOUTHEASTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
THIS INCLUDES THE CITY OF PITKIN...
* UNTIL 1230 PM CDT
* AT 1034 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH
FLOODING ALONG A LINE EXTENDING FROM FIELDS TO
BORDELONVILLE...MOVING EAST AT 10 MPH. THE LINE OF THUNDERSTORMS
CONTINUES TO MOVE ACROSS THE WARNED AREA...WITH RADAR INDICATED
RAIN TOTALS OF 3 TO 4 INCHES DURING THE PAST THREE HOURS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COTTONPORT...LONGVILLE...ALEXANDRIA...GLENMORA...MARKSVILLE...BUNKIE
AND OAKDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF UP TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3123 9202 3126 9185 3119 9174 3106 9179
3077 9182 3052 9262 3051 9351 3044 9351
3043 9370 3060 9366 3066 9303 3139 9284
3139 9218
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 3, 7:57 AM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 3, 7:57 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 757 AM CDT SUN MAY 3 2009 .UPDATE...HAVE UPDATED ZONES/GRIDS WITH TORNADO WATCH #232 FOR ALONG AND NORTH OF LOUISIANA I-10. WATCH IN EFFECT UNTIL 3 PM. WCN ALREADY OUT. && MARCOTTE && .PREV DISCUSSION... /ISSUED 557 AM CDT SUN MAY 3 2009/ AVIATION... STORMS DRAGGING ACROSS CENTRAL LOUISIANA AT THIS TIME WILL EXIT TO THE EAST WHILE A SECOND STORM SYSTEM WILL MOVE INTO EASTERN TEXAS. THIS LATEST STORM SYSTEM IS MOVING EAST AT 45 MPH. AT THIS TIME THE STORM COMPLEX WILL SWEEP ACROSS TYLER...JASPER AND NEWTON COUNTIES AROUND 7 AM AND INTO BEAUREGARD...VERNON PARISHES BEFORE 8 AM. AS THE STORM SYSTEM MOVES TO THE EAST IT WILL MOVE OUT OF THE COLD SECTOR AND INTO WARMER MORE UNSTABLE AIR WHICH WILL MEAN STRONGER STORMS WILL DEVELOP. BPT..LCH AND FINALLY LFT AND ARA WILL SEE SOME STORM DEVELOPMENT ALTHOUGH THE STRONGEST STORMS WILL SWEEP WELL TO THE NORTH OF THESE LOCATIONS. BUT WILL MONITOR THE SOUTHWARD PROGRESSION. MVFR/IFR FOR CLOUDS AND WX FOR AEX. MVFR FOR BPT...LCH...LFT AND ARA FOR CLOUDS AND SHWRS. PREV DISCUSSION... /ISSUED 532 AM CDT SUN MAY 3 2009/ UPDATE...MCS CURRENTLY OVER EAST CENTRAL TEXAS TRACKING RAPIDLY EAST. ACTIVITY HAS BEEN ELEVATED BUT EXPECTED TO BECOME SURFACE BASED TAPPING INTO SOME ADDITIONAL MOISTURE/INSTABILITY. SEVERE THUNDERSTORM WATCH #231 IN EFFECT UNTIL 11 AM CDT. INCLUDES OUR INTERIOR SOUTHEAST TEXAS COUNTIES. ALSO BEAUREGARD...VERNON AND RAPIDES OF WEST CENTRAL LOUISIANA. MARCOTTE PREV DISCUSSION... /ISSUED 412 AM CDT SUN MAY 3 2009/ DISCUSSION...ANOTHER IN A SERIES OF MCSS CURRENTLY MOVING ACROSS THE ARKLATEX REGION. PROPAGATION RESULTING IN A SOUTHWARD EXPANSION OF CONVECTION INTO CENTRAL LOUISIANA AND THE LAKES AREA OF INTERIOR SOUTHEAST TEXAS. POST FRONTAL DEVELOPMENT ALSO OCCURRING OVER CENTRAL/NORTH CENTRAL TEXAS. FAIR WEATHER PATTERN COMING TO AN END TODAY. MID LEVEL TROF MOVING THROUGH THE SOUTHERN PLAINS WILL BE SUFFICIENT TO ADVANCE A PERSISTENT FRONTAL BOUNDARY INTO THE FORECAST AREA OVERNIGHT...STALLING NEAR THE COAST MONDAY THEN RAPIDLY WASHING OUT. ALONG AND AHEAD OF THIS SYSTEM AMPLE MOISTURE IN PLACE WITH PROGGED PRECIPITABLE WATERS RUNNING AROUND 1.7 INCHES...WELL ABOVE THE NORM FOR THIS TIME OF YEAR. WITH CONCERN FOR HEAVY RAINFALL...HAVE INGESTED HPC QPF INTO GRIDS. STORM TOTAL PRECIP RANGING FROM A MAXIMUM OF 2 INCHES ACROSS THE NORTHEAST PORTION OF THE FORECAST AREA DOWN TO NEAR 0.5 INCHES OVER COASTAL SOUTHEAST TEXAS. WAS CONTEMPLATING THE NEED FOR A FLOOD WATCH OVER OUR NORTHERN TIER BUT CURRENT NUMBERS BELOW FLASH FLOOD GUIDANCE OF 3/4/5 INCHES FOR 1/3/6 HOURS. SPC MAINTAINING THE ENTIRE AREA IN SLIGHT RISK FOR SEVERE EXPECTING SQUALL LINE DEVELOPMENT ALONG/AHEAD OF FRONT. WIND DAMAGE APPEARS FAVORABLE FROM UNIDIRECTIONAL WIND PROFILES...AS WELL AS HAIL AND A FEW TORNADOES. RAINS TAPER OFF FROM NORTHWEST TO SOUTHEAST THROUGH MONDAY. EXACTLY WHERE FRONT WILL END UP IS PARTICULARLY SUSPECT AT THIS TIME FROM NUMEROUS COLD POOLS SETTING UP FROM PREVIOUS AND ONGOING CONVECTION. THUS WHETHER WE ACTUALLY SEE SOME LOWER DEWPOINTS/HUMIDITY FILTER INTO THE SOUTHERN SECTIONS REMAINS QUESTIONABLE. RETURN FLOW SETS UP TUESDAY WITH ANY COOLER OR DRIER COMING TO AN END. REMAINDER OF THE WEEK...WILL BE LOOKING FOR A DRY WEATHER PATTERN WITH THE EXCEPTION OF WEDNESDAY WHEN NEXT IMPULSE APPROACHES. AT THIS TIME IT APPEARS MAIN ENERGY AND RAINS WILL REMAIN NORTH OF THE FORECAST AREA SO LOW END POPS WILL BE MAINTAINED. OTHERWISE EXPECTING TEMPERATURES ABOVE THE NORM. MARINE...OUR PERSISTENT SOUTHERLY FLOW WILL BE BRIEFLY INTERRUPTED MONDAY AS A COLD FRONT DROPS INTO THE NORTHWEST GULF. THIS BOUNDARY WILL RAPIDLY WASH OUT WITH A ONSHORE FLOW BECOMING REESTABLISHED TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... KLCH 83 70 81 66 86 / 50 60 40 10 10 KBPT 82 67 81 66 86 / 50 40 30 10 10 KAEX 82 64 79 61 86 / 80 60 30 10 10 KLFT 84 70 80 65 87 / 50 60 50 10 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
Hazardous weather outlook, May 3, 4:54 AM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 454 AM CDT SUN MAY 3 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-041000- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 454 AM CDT SUN MAY 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ACTIVE WEATHER IS EXPECTED ALONG AND AHEAD OF A COLD FRONT THAT WILL ADVANCE ACROSS THE AREA TONIGHT. WIND PROFILES AND INSTABILITY ARE FAVORABLE FOR A FEW SEVERE THUNDERSTORMS. PRIMARY THREAT WILL BE DAMAGING WINDS AND HAIL...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE. ALONG WITH THE SEVERE WEATHER THREAT WILL BE THE POTENTIAL FOR HEAVY RAINS PARTICULARLY NORTH OF INTERSTATE 10 WHERE 1 TO 2 INCHES WILL BE COMMON WITH ISOLATED HIGHER AMOUNTS. SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL DIMINISH MONDAY WITH AN OVERALL DRY PATTERN EXPECTED THROUGH THE REMAINDER OF THE WEEK. SPOTTER ACTIVATION IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Local storm report, May 3, 8:35 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
835 AM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM TSTM WND DMG 2 SW TOLEDO BEND DAM 31.15N 93.59W
05/03/2009 NEWTON TX PUBLIC
PUBLIC REPORTS TREES DOWN ON LAKE CABINS.
&&
MGRIFFINLocal storm report, May 3, 9:07 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
907 AM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM TSTM WND GST 8 NE PINEVILLE 31.40N 92.30W
05/03/2009 M59 MPH RAPIDES LA ASOS
ASOS AT ESLER REGIONAL AIRPORT REPORTED WIND GUST AT 59
MPH.
&&
MGRIFFINLocal storm report, May 3, 9:15 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
915 AM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND DMG SAM RAYBURN DAM 31.06N 94.11W
05/03/2009 JASPER TX PUBLIC
PUBLIC REPORTS BOAT CAPSIZED NEAR SAM RAYBURN DAM. BOAT
SANK AND STRANDED BOATER.
&&
MGRIFFINLocal storm report, May 3, 9:36 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
936 AM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM TSTM WND DMG ALEXANDRIA 31.29N 92.46W
05/03/2009 RAPIDES LA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS NUMEROUS TREES AND POWER LINES
DOWN ACROSS THE CITY.
&&
MGRIFFINLocal storm report, May 3, 9:40 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
940 AM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 AM TSTM WND DMG PINEVILLE 31.33N 92.42W
05/03/2009 RAPIDES LA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS TREES AND POWER LINES DOWN IN
PINEVILLE.
&&
MGRIFFINLocal storm report, May 3, 10:14 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1014 AM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 AM FLASH FLOOD MT. UNION 30.70N 94.02W
05/03/2009 JASPER TX LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS WATER OVER HWY 1013 WEST NEAR MT.
UNOIN.
&&
MGRIFFINThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:04 AM CDT | Severe Thunderstorm Warning | LCH | Vernon | 41 min |
| May 3, 8:26 AM CDT | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 49 min |
| May 3, 8:59 AM CDT | Severe Thunderstorm Warning | LCH | Avoyelles, Rapides | 46 min |
| May 3, 9:33 AM CDT | Flash Flood Warning | LCH | Beauregard, Vernon | 117 min |
| May 3, 9:38 AM CDT | Severe Thunderstorm Warning | LCH | Avoyelles | 37 min |
| May 3, 9:50 AM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 40 min |
| May 3, 11:30 AM CDT | Flash Flood Warning | LCH | Beauregard, Vernon | 3 hr |
| May 3, 11:41 AM CDT | River Flood Warning | LCH | Rapides | 47 hr |
| May 3, 12:31 PM CDT | Flash Flood Warning | LCH | Allen, Avoyelles, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 3 more | 119 min |
| May 3, 1:47 PM CDT | Flash Flood Warning | LCH | Acadia, Evangeline, Jefferson Davis, Lafayette, Saint Landry, Saint Martin | 118 min |
| May 3, 2:28 PM CDT | Flash Flood Warning | LCH | Allen, Avoyelles, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 3 more | 107 min |
| May 3, 3:44 PM CDT | Flash Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis, Saint Landry | 2 hr |
| May 3, 4:18 PM CDT | Flash Flood Warning | LCH | Allen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more | 3 hr |
| May 3, 5:27 PM CDT | Severe Thunderstorm Warning | LCH | Saint Martin | 18 min |
| May 3, 5:58 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Iberia, Lafayette, Saint Martin, Vermilion | 19 min |
| May 3, 7:18 AM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Newton, Tyler | 57 min |
| May 3, 8:17 AM CDT | Severe Thunderstorm Warning | LCH | Tyler | 43 min |
| May 3, 8:48 AM CDT | Severe Thunderstorm Warning | LCH | Jasper, Tyler | 42 min |
| May 3, 9:11 AM CDT | Tornado Warning | LCH | Jasper, Tyler | 25 min |
| May 3, 9:24 AM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton, Tyler | 51 min |
| May 3, 1:21 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 24 min |
Nearby
Flash Flood Warnings in Louisiana, 2009Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.